Lu J, Zhang Y, Sun M et al.
Shanghai Key Laboratory of Regulatory Biology, Institute of Biomedical Sciences and School of Life Sciences, East China Normal University, Shanghai, China.
Phytomedicine : international journal of phytotherapy and phytopharmacology. Mar 2017.
Cucurbitacin E (CuE), a tetracyclic triterpenoid isolated from Cucurbitaceae, possesses many pharmacological activities especially anti-cancer.The aim of this investigation was to comprehensively assess CuE related hepatotoxicity and potential drug-drug interactions involving CYP3A and P-glycoprotein (P-gp).Four common cytotoxicity assays (MTS, SRB, NRU and apoptosis assays) were used to evaluate the hepatotoxicity of CuE in human hepatocellular carcinoma HepG2 cells. Human and rat liver microsomes incubation system, Caco-2 transport model and 3D organoids model were used to investigate the effects of CuE on CYP3A and P-gp in vitro. The oral pharmacokinetics of indinavir was employed to evaluate the effects of CuE on CYP3A and P-gp in vivo.CuE induced the HepG2 apoptosis and exhibited acute cytotoxicity in MTS, SRB, and NRU assays with IC50 value at 15.98µM, 0.31µM, and 1.11µM, respectively. Moreover, CuE not only presented mechanism-based inhibition on human CYP3A4, but also decreased the efflux ratio of digoxin (P-gp substrate) across Caco-2 cell monolayers in vitro. Furthermore, CuE significantly inhibited the transport of Rh123 into 3D organoids, which was caused by the inhibition on P-gp. In Sprague-Dawley rat studies in vivo, acute administration of CuE significantly increased the maximum serum concentration (Cmax) and area under the concentration-time curve (AUC) of indinavir. In contrast, CuE treatment for three consecutive days significantly decreased indinavir Cmax and AUC in rats.These studies demonstrated that CuE has strong hepatotoxicity, and CuE presents potent inhibition on both CYP3A and P-gp activities in vitro. In animal in vivo studies, CuE induces CYP3A and P-gp after a long-term treatment but inhibits the activities of CYP3A and P-gp after an acute dosing. Therefore, CuE as a dual functional regulator of both CYP3A and P-gp may cause complex drug-drug interactions.